Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 8, 2016, 12:13 PM MDT for Mesa County, Montrose County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 12:13 PM MDT (18:13 UTC)
- Expired
- Aug 8, 2016, 1:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Mesa County, CO, Montrose County, CO
The radar
The Grand Junction radar (KGJX), 81 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
726
WUUS55 KGJT 081813
SVRGJT
COC077-085-081900-
/O.NEW.KGJT.SV.W.0004.160808T1813Z-160808T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1213 PM MDT MON AUG 8 2016
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MESA COUNTY IN WEST CENTRAL COLORADO...
WESTERN MONTROSE COUNTY IN WEST CENTRAL COLORADO...
* UNTIL 100 PM MDT
* AT 1211 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES
NORTHEAST OF LA SAL...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GATEWAY AND AREAS ALONG HIGHWAY 141 SOUTHEAST OF GATEWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3856 10905 3869 10900 3866 10868 3845 10882
TIME...MOT...LOC 1811Z 289DEG 9KT 3862 10897
HAIL...1.25IN
WIND...60MPH
$$
MA1 follow-up statement
656
WWUS55 KGJT 081842
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1242 PM MDT MON AUG 8 2016
COC077-085-081900-
/O.CON.KGJT.SV.W.0004.000000T0000Z-160808T1900Z/
MESA CO-MONTROSE CO-
1242 PM MDT MON AUG 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR SOUTHWESTERN MESA AND WESTERN MONTROSE COUNTIES...
AT 1240 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 24 MILES
NORTHEAST OF LA SAL OR 7 MILES SOUTHEAST OF GATEWAY...MOVING
SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN MESA AND WESTERN MONTROSE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3853 10897 3866 10891 3866 10868 3845 10882
TIME...MOT...LOC 1840Z 289DEG 9KT 3860 10888
HAIL...1.25IN
WIND...60MPH
$$
MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:50 AM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 8, 10:50 AM MDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1050 AM MDT MON AUG 8 2016 .UPDATE... Issued at 720 AM MDT Mon Aug 8 2016 Showers and thunderstorms continue to develop this morning across east-central Utah and west central Colorado with coverage shifting southeastward through the morning hours with a storm occurring over southwest Colorado as well. This seems to all be due to jet induced dynamics interacting with the deep moisture still in place. The 12z GJT sounding still indicates about an inch of Precipitable Water (PW) with dry air at the mid levels and saturated layer between 600 and 550 mb, with sufficient instability in the atmosphere. Increased the chances and coverage of pops and clouds this morning through the rest of today to better reflect current trends. Expecting more storms than the current forecast models are indicating as the models are not handling this very well keeping us drier than we are. Forecast CAPE is 1249 J/kg so still plenty of instability to keep storms firing. Storms are indicating good motion towards the northeast as our CWA remains in the right entrance region of an upper level jet. This jet will progress across the area through the early afternoon hours, with storms continuing to redevelop through this evening, not necessarily limited to the higher terrain. Gusty outflow winds to 40 mph could also be a factor with storms today in addition to brief heavy rain and frequent lightning. && .SHORT TERM...(Today through Tuesday) Issued at 348 AM MDT Mon Aug 8 2016 Nocturnal thunderstorms driven by large mid level delta T...jet entrance dynamics and a moisture gradient should continue to track over NW Colorado past sunrise. Additional storms have also popped over the 4 Corners into the central mountains...again driven by steep lapse rates and large scale ascent forced by the cyclonically curved jet digging westward. QG forcing suggests lift continuing through the morning in our eastern zones with some subsidence moving into the west as the jet slowly shifts eastward and become more zonal. PWAT will lower some across the all but the 4 Corners region but still available for storms this afternoon. Models fairly consistent the best coverage will be closer to the gradient moisture over our southern CWA with orographic and broad upper forcing driving storm formation. With less storm coverage and drier air moving in did raise temperatures up in the West. Should see storms quickly end this evening without forcing for ascent seen during the overnight hours. A fairly tight mid level gradient and dry adiabatic mid level lapse rate should bring some gusty winds down across eastern Utah and northwest Colorado during peak heating on Tuesday. This mixing of drier air downward will push humidity levels down to critical levels and pockets of critical fire weather conditions are likely to develop. Temperatures stay near to above normal for Tuesday. The models are mainly keying on convection forming over the highest terrain in our eastern CWA Tuesday afternoon. However out west very steep lapse rates and any wiggle in the flow may be able to overcome the mid level cap and pop an isolated storm. .LONG TERM...(Tuesday night through Sunday) Issued at 348 AM MDT Mon Aug 8 2016 On Wednesday a deep moisture surge, along with an embedded disturbance will move up from the south on the monsoonal flow. Therefore we can expect to see an increase in showers and thunderstorms across the area, favoring the south. Runoff may again become problematic, especially if soils in some areas have not had a chance to dry out. The flow will become west then northwest Thu through Thu night as a low pressure disturbance over the Pacific northwest tracks eastward. This drags along its associated western trough. As this brushes the area on Wed night into Thu, expect that showers and thunderstorms will remain plentiful. Once this system passes to the east, high pressure will build along the west coast. This large scale pattern with the high to our west, typically shuts the door to the southerly monsoonal flow and associated moisture. Therefore we can expect drier conditions for the end of the work week and weekend. However the flow will remain on the light side with no mechanism for scouring out all the lingering moisture. So expect some comparatively low- grade terrain based convection each afternoon and evening. After cooler conditions on Wed and Thu, high temps should trend towards normal numbers through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1050 AM MDT Mon Aug 8 2016 Isolated to scattered storms are continuing to develop this morning east of Green River, Utah and tracking to the east- northeast. Expect coverage to become more scattered over the valleys to numerous over the mountains this afternoon and evening. VCTS will be likely at all TAF sites as exact location for storms is hard to pinpoint due to the forecast models not handling this moist and unstable atmosphere very well. KASE and KTEX have the highest probability of being impacted by storms. Expect brief MVFR/IFR conditions with lowered cigs/vsby in heavier showers with ILS breakpoints being reached where stronger storms occur. Frequent lightning, brief heavy rain and erratic gusty outflow winds to 40 mph are possible with storms today. Mostly clear skies will prevail after 06z with perhaps some isolated storms continuing overnight but not quite the coverage as seen last night into this morning. VFR conditions will prevail except where storms occur. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && UPDATE...MDA SHORT TERM...15 LONG TERM...EH AVIATION...MDA
Hazardous weather outlook, Aug 8, 3:53 AM MDT, 8 hours 20 minutes before
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
In the hours before
Special weather statement, Aug 8, 8:45 AM MDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 845 AM MDT MON AUG 8 2016 COZ004-005-013-081530- FLAT TOPS CO-UPPER YAMPA RIVER BASIN CO- ELKHEAD AND PARK MOUNTAINS CO- 845 AM MDT MON AUG 8 2016 ...SPECIAL WEATHER STATEMENT... AT 845 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES EAST OF MEEKER...OR 33 MILES NORTH OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BUFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3987 10752 4005 10765 4037 10721 4000 10693 TIME...MOT...LOC 1445Z 234DEG 27KT 4000 10755 MS
Local storm report, Aug 8, 10:16 AM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1016 AM MDT MON AUG 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM HEAVY RAIN 2 SSW MASSADONA 40.19N 108.64W
08/08/2016 M1.03 INCH RIO BLANCO CO PUBLIC
RAINFALL TOTAL FROM OVERNIGHT SUNDAY AUGUST
7TH THROUGH MONDAY MORNING AUGUST 8TH.
&&
MDASpecial weather statement, Aug 8, 10:52 AM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1052 AM MDT MON AUG 8 2016 COZ014-017>019-081730- UPPER GUNNISON RIVER VALLEY CO-NORTHWESTERN SAN JUAN MOUNTAINS CO- SOUTHWEST SAN JUAN MOUNTAINS CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO- 1052 AM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUNNISON... NORTHEASTERN SAN JUAN...NORTHWESTERN HINSDALE...SOUTHEASTERN OURAY AND EAST CENTRAL SAN MIGUEL COUNTIES UNTIL 1130 AM MDT... AT 1051 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER OURAY...OR 32 MILES SOUTH OF MONTROSE...MOVING EAST AT 40 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TELLURIDE...MOUNTAIN VILLAGE...OURAY...RIDGWAY... LAKE CITY AND CAMP BIRD. THIS INCLUDES U.S. HIGHWAY 550 NEAR MILE MARKERS 78...79...80...81...82... 83...84...85...86...87...88...89...90...91...92...93...94...95...96.. .97...98...99... 100...101...102...AND 103. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3793 10789 3820 10775 3826 10727 3787 10735 TIME...MOT...LOC 1651Z 252DEG 34KT 3805 10766 MS
Special weather statement, Aug 8, 11:35 AM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1135 AM MDT MON AUG 8 2016 COZ017-020-UTZ027-028-081815- PARADOX VALLEY/LOWER DOLORES RIVER CO- UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-LA SAL AND ABAJO MOUNTAINS UT- ARCHES/GRAND FLAT UT- 1135 AM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MESA COUNTY UNTIL 1215 PM MDT... AT 1133 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES EAST OF CASTLE VALLEY...MOVING NORTHEAST AT 20 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GATEWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3859 10913 3880 10912 3892 10874 3855 10870 TIME...MOT...LOC 1733Z 246DEG 18KT 3868 10906 MS
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:37 PM MDT | Special Weather Statement | GJT | Moffat | 38 min |
| Aug 7, 8:29 PM MDT | Special Weather Statement | GJT | 46 min | |
| Aug 8, 6:10 AM MDT | Special Weather Statement | GJT | Mesa | 50 min |
| Aug 8, 8:45 AM MDT | Special Weather Statement | GJT | Routt | 45 min |
| Aug 8, 10:52 AM MDT | Special Weather Statement | GJT | Ouray | 38 min |
| Aug 8, 11:35 AM MDT | Special Weather Statement | GJT | Mesa | 40 min |
| Aug 8, 12:05 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Aug 8, 12:21 PM MDT | Special Weather Statement | GJT | Mesa | 39 min |
| Aug 8, 12:38 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 37 min |
| Aug 8, 12:59 PM MDT | Severe Thunderstorm Warning | GJT | Mesa, Montrose | 20 min |
| Aug 8, 1:20 PM MDT | Special Weather Statement | GJT | Mesa | 40 min |
| Aug 8, 2:12 PM MDT | Special Weather Statement | GJT | Rio Blanco | 48 min |
| Aug 8, 2:51 PM MDT | Special Weather Statement | GJT | Delta | 39 min |
| Aug 8, 3:41 PM MDT | Special Weather Statement | GJT | Rio Blanco | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.